Texas, 2013

Hail and Damaging Wind in Texas, September 11, 2013

September 11, 2013 · NWS SHV · 3 events in 2 counties and zones

A ridge of high pressure was located across the Tennessee Valley during the afternoon hours of September 11th. Weak perturbations aloft were moving from east to west under the ridge and provided the lift needed for widely scattered thunderstorms to develop during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A ridge of high pressure was located across the Tennessee Valley during the afternoon hours of September 11th. Weak perturbations aloft were moving from east to west under the ridge and provided the lift needed for widely scattered thunderstorms to develop during the afternoon hours. Storms produced strong wind gusts across Northeast Texas. Some of the storms also produced small hail in Gregg County, Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 11, 9:55 AM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Sep 11, 9:55 AM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1055 AM CDT WED SEP 11 2013

.DISCUSSION...
STILL SEEING ISOLATED ELEVATED -SHRA DEVELOP AS OF MID-MORNING
ACROSS PORTIONS OF SCNTRL AR/EXTREME NRN LA...WITH RANDOM -SHRA
HAVING RECENTLY FADED FARTHER S ACROSS EXTREME ERN TX/WCNTRL LA.
THESE -SHRA HAVE DEVELOPED E OF AN UPPER LEVEL NOTED ON THE WATER
VAPOR IMAGERY OVER E TX...AND EMBEDDED VORTICITY DRIFTING NNW
ACROSS THESE AREAS AROUND A WEAKENED AND FLAT UPPER RIDGE CENTERED
OVER NCNTRL MS. GIVEN PW/S IN EXCESS OF 1.7 INCHES NOTED ON THE
12Z KSHV RAOB...AND STRONG HEATING WHERE BREAKS IN THE CLOUD
OCCUR...AM EXPECTING ADDITIONAL ISOLATED CONVECTION TO DEVELOP
THIS AFTERNOON OVER THE REMAINDER OF THE REGION AS THE UPPER LOW
DRIFTS S WITH THE WWD DRIFT OF THE RIDGE INTO THE REGION. THE SLIGHT
CHANCE POPS IN PLACE FOR THE REGION STILL LOOKS GOOD...ALTHOUGH
THE CLOUD COVER HAS SO FAR LIMITED HEATING OVER SCNTRL AR/NCNTRL
LA...WHERE 15Z TEMPS ARE NEAR 80. HAVE LOWERED MAX TEMPS OVER
THESE AREAS A DEGREE OR SO...BUT HAVE STILL MAINTAINED MID 90S AS
THIS CLOUD COVER MAY SCATTER OUT DURING THE AFTERNOON. CAN/T RULE
OUT A FEW UPPER 90S THIS AFTERNOON OVER E TX WHICH ARE RUNNING 1-2
DEGREES WARMER THAN 24 HOURS AGO...WHICH MAY NOT BE IMPACTED WITH
AS MUCH CLOUD COVER AS AREAS FARTHER E. OTHERWISE...THE FORECAST
REMAINS IN GOOD SHAPE.

ZONE UPDATE ALREADY OUT...GRIDS WILL BE AVAILABLE SHORTLY.

15

&&

.AVIATION...
A FEW SHOWERS CONTINUE TO BE NOTED ON RADAR ACROSS PARTS OF THE
REGION...AND EXPECT CONVECTION TO BE ENHANCED...BUT REMAIN ISOLD TO
WIDELY SCATTERED...AS DAYTIME HEATING PEAKS LATER THIS AFTERNOON.
LIGHT AND VRBL WINDS THIS MORNING WILL GIVE WAY TO SLY WINDS 5-10
KTS...WITH A FEW HIGHER GUSTS POSSIBLE ACROSS E TX/N LA.
OTHERWISE...AS IN PREVIOUS DAYS...SOME BRIEF REDUCTIONS IN VSBYS MAY
BE SEEN AT OUR FOG-PRONE TERMINALS AROUND SUNRISE THURSDAY MORNING.
/12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  96  72  96  71  96 /  20  20  10  10  20
MLU  95  69  96  69  96 /  20  20   0  10  20
DEQ  95  68  94  69  93 /  20  20  20  20  20
TXK  95  70  95  71  92 /  20  20  10  20  20
ELD  94  68  95  68  94 /  20  20  10  20  20
TYR  95  71  95  72  95 /  20  20  10  10  10
GGG  96  71  96  71  96 /  20  20  10  10  10
LFK  96  70  95  70  97 /  20  10   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

15/12
Hazardous weather outlook, Sep 11, 10:47 AM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1147 AM CDT WED SEP 11 2013

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-121200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1147 AM CDT WED SEP 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

15

In the hours before

Special weather statement, Sep 11, 2:24 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
324 PM CDT WED SEP 11 2013

TXZ137-138-150-112115-
GREGG-HARRISON-RUSK-
324 PM CDT WED SEP 11 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 415 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     GREGG...HARRISON AND RUSK...

INCLUDING THE FOLLOWING LOCATIONS...
     CLARKSVILLE CITY...GLADEWATER...HALLSVILLE...KILGORE...LIBERTY
     CITY...LONGVIEW AND WHITE OAK...

AT 319 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
EAST OF LONGVIEW TO 9 MILES EAST OF KILGORE TO 7 MILES WEST OF
TATUM...OR ALONG A LINE EXTENDING FROM LONGVIEW TO 9 MILES EAST OF
KILGORE TO 13 MILES NORTHEAST OF HENDERSON...MOVING WEST AT 10 MPH.

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

12

The radar

The Shreveport radar (KSHV), 87 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Gregg

When
September 11, 2:40 PM CST
Where
Gregg County, 1.81 mi NE of Greggton
Property damage
$30,000
Reported by
Newspaper
Coordinates
32.520, -94.760

Lightning struck a rotting tree which caused the tree to fall on a home in Longview, Texas on Oakdale Avenue.

Hail, Gregg

When
September 11, 2:45 PM CST
Where
Gregg County, 1.81 mi NE of Greggton
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.520, -94.760

Dime to penny size hail fell at the intersection of Hwy. 259 and Hwy. 80.

Thunderstorm Wind, Franklin

When
September 11, 4:15 PM CST
Where
Franklin County, 2.42 mi WNW of New Hope
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.030, -95.220

Trees were downed across the southern part of the county just south of Interstate 30.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468361, 468364, 468362.